Trapshooters Forum banner

1 - 9 of 9 Posts

·
Registered
Joined
·
9,982 Posts
What are you on for it already...my moms on Neurontin and Lyrica together and that helps hers...to be tolerable but nothing kills the pain and burning altogether..her only alternative beyond narcotics like Oxycodone is a nerve block
 

·
Registered
Joined
·
3,995 Posts
First thing to do is find out what the root cause of it is. Nerve impingements, diabetes, injury, whatever. Once that is known, then you might be able to come up with a plan for treatment. Gabapentin/Neurontin, Lyrica, Cymbalta, Zonegran, etc all might work some, depending on what you tolerate the best. Mine is mostly due to impingements in the spine, mostly Stenosis, and numerous injuries of old. All of the aforementioned drugs had minimal, if any, positive effects. Lyrica caused severe edema in the lower limbs. Gabapentin was evil. Cymbalta didn't do a thing, and Zonegran was the only bright light, since it reduced my appetite. Can't eat when you feel sick from the drug. Didn't help with the pain. Stopped taking Gabapentin when the bloodwork came back. Scary drugs and sometimes bad side effects. There are neural electrostimulator implants like the ones that MedTronics makes. Some of their implant devices have been recalled, but those were mostly cardiac units. There are also med pumps that can deliver meds right where they are needed all day and night.

The main thing is to figure out what your options are and which solutions work for you. I had a bunch of surgeries and I'm hesitant to do more. I had them fix what was critical to prevent further paralysis and risk, and manage it with conventional meds. I tolerate those better than the anti-seizure stuff like Gabapentin. Was taking 1800 mg of Gabapentin per day, split in 3 doses. Needed to taper the dose upwards to get there and taper the dose down until I could stop it. It was prescribed "off-label" back then. Mostly used for epileptics.

Steroids like Prednisone can sometimes help if there is inflammation or impingements. Usually a week or so on a decreasing dosage can work wonders. If you are a diabetic, then be careful with the corticosteroids. They can play havoc with blood sugar levels.
 

·
Registered
Joined
·
2,655 Posts
Not diabetic and had this stuff for 10 or so years. Pain has always been manageable, but the LOSS OF BALANCE has been brutal.

About 7 years ago, I went through most every test that Barnes Hospital, in St. Louis could aim at me with no cause and no prognosis, other than "it will get worse". My balance is getting worse, but at a very slow rate. I am 70 and and beginning to see the end? Im told, in reality, there is nothing to do. I try to walk some and stay active.....merlyn
 

·
Registered
Joined
·
2,632 Posts
Sorry to hear that Merlyn.
Mine is in my feet caused by chemotherapy. When I first got it, it was very painful and went to a neurologist and they gave me Gabapentin and then Neurontin
but the side effects were so bad I went cold turkey with out drugs.
It slowly got a little better but now it is there a little all of the time.
Another friend of mine that survived stage 4 throat cancer has it in his hands from chemotherapy.
He and I have the same problems...cold sensitivity, constant tingling,and we both have resigned ourselves that this is all the better it will get.
But we are both thankful that we are still here to bitch about it.

A local chiropractor wants to use acupuncture on me but I have not tried that yet.
 

·
Registered
Joined
·
3,813 Posts
I am curious about the mentioned side effects of gabapentin, I have PN as well and take gabbies three times a day (like candy ??) they help with the foot pain/symptoms!
I tried cymbalta and lyrics, now THOSE are two evil drugs, dizziness, brain zaps, it took a month of symptoms after weening off!, caused foggy ness , memory loss, loss of concentration etc. thankfully it's not getting any worse for now!
 

·
Registered
Joined
·
2,773 Posts
Mine seemed to come on shortly after a spinal fusion a year ago. The Neurologist said that it could be a result of the impinged nerves being "released"

At first it was in my thighs and it was an unrelenting pain in the area of an 7 to 9. It gradually traveled lower in my legs and now affects only my lower legs a bit and my feet much more. The Legs have a bit of numbness and the feet have burning and pain. I tried all of the drugs with limited success. Occasionally the pain is completely gone but that never lasts more than a day.

I did try accupuncture and it did work quite well. The problem was that it didn't last very long. If I went for a treatment on Friday, I would be fine until Monday and then it would be back full force. I have a bag full of shoe inserts which I have tried and some of them give some relief. My hunting boots are actually the most comfortable things I can wear. I have a pair of Russel and anotherbn pair of Browning Kangaroo which I alternate. They both feel about the same.

I have also tried physical therapy and continue to do so. I think it helps. At leastn the burning has subsided and the pain has reached a level where I can sleep.
 

·
Registered
Joined
·
2,655 Posts
Gabapentin makes me even more "wobbly" than usual! (Seems like I used to pay good money to get those results....LOL). A couple asprins, and a couple ibuprofen in the morning, usually run me all day. Sometimes, a tylenol at night, kinda depends on what I do--physically....

Switching boots, shoes, inserts etc keep the nerves confused. Left foot pretty numb, the right is a good bit better. I can still drive for extended periods, but rough riding like the tractor or mower stirs pains up.......m
 

·
Molon Labe
Joined
·
11,993 Posts
I also have it and I also have A fib, that I have to take rat poison (warfarin) for, so all the good stuff that works I can't take, although I do sneak 3 Alleve sometimes when it is real bad, that seems to be my wonder drug, but it also has bad side effects I have heard, so I try to keep away from it, and the side effects are worse with the Coumidan

The VA gives me a lot of Vicodin, I take it sometimes, but it does very little for me except bind up my gizzard, then it's big doses of Metamucil, hate that stuff, but it sure helps

I for the life of me can not see how somebody can get hooked on that hydrocordone, I can barely tell the difference when I take it and they are giving me the maximum dose
 
1 - 9 of 9 Posts
Top